Illinois, 2017

Damaging Wind in Illinois, August 10, 2017

August 10, 2017 · NWS ILX · 1 event in 1 county or zone

A cold front interacting with a moderately unstable airmass triggered scattered strong thunderstorms across west-central Illinois during the late afternoon and early evening of August 10th. One cell produced wind gusts of around 60mph that blew down a tree in Vermont in Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front interacting with a moderately unstable airmass triggered scattered strong thunderstorms across west-central Illinois during the late afternoon and early evening of August 10th. One cell produced wind gusts of around 60mph that blew down a tree in Vermont in Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 10, 4:42 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 10, 4:42 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
542 PM CDT Thu Aug 10 2017

.SHORT TERM...(This evening through Friday)
ISSUED AT 234 PM CDT Thu Aug 10 2017

Developing surface low over northern WI this afternoon has a front
stretched south and southwest through the Quad Cities and into the
Plains. A prefrontal trough has moved across the region today,
producing showers and thunderstorms north and south of Central IL,
but have so far remained clear of ILX warning area. Cumulus field
is pretty expansive across the region on satellite imagery, but
has done little to prevent the temperatures from climbing into the
low to mid 80s. Short term concern is the line of precipitation
and thunder that is currently firing to the NW, closer to the
actual front. HRRR and NAM settles the front across the area this
evening/tonight. The NAM barely brings much in the way of precip
through...whereas the HRRR is far more aggressive in settling the
thunderstorms into the area. RAP is falling somewhere in between.
Front slows considerably in the overnight hours and the precip
slows and stretches out east to west, in mainly parallel flow,
before weakening. Front is only expected to make it into the
southeast by tomorrow mid morning...and have to maintain pops in
the east central and southeastern portions of ILX through midday.
With the cold front, slightly cooler air moves into place, but
tomorrows highs will only vary by a couple degrees. The winds will
become more west/northwesterly but remain under 10kts through the
day.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 234 PM CDT Thu Aug 10 2017

Cooler temperatures continue through the weekend as the highs top
out in the upper 70s/near 80. Friday night through most of Sunday,
the weather looks mild and dry, but a quick shortwave ripples
through at 500mb aloft. This wave will push another, quicker
system through the Midwest, bringing the next chance for
precip/thunderstorms. A brief respite from the rain for Tues/Tues
night, but here is where the models start to diverge pretty
distinctly. Both GFS and ECMWF start to hint at an active pattern
with a series of waves moving through an almost zonal set up
aloft. Details in the extended will surely shift through the next
few forecasts...but the set up is for a potentially active
pattern.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 540 PM CDT Thu Aug 10 2017

Widely scattered thunderstorms will affect some of our TAF
sites this evening which may bring about brief MVFR cigs
with heavy rain and gusty winds. Away from any thunderstorm
this evening, we are expecting mainly VFR conditions this
forecast period. One time frame of concern is between 13z
and 17z Friday when a cool front will be pushing across
the area. A few models have suggested some MVFR cigs will
be possible along and just after FROPA. At this point, will
lower cigs a bit but keep them above MVFR category Friday
morning. Southwest winds of 5 to 10 kts tonight, but much
higher in and near any strong TSRA, will become west to
northwest Friday morning and mainly northwest at 8 to 13 kts
across most of the area during the afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Smith
Hazardous weather outlook, Aug 10, 2:25 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Lincoln IL
325 PM CDT Thu Aug 10 2017

ILZ027>031-036-111100-
Fulton-Knox-Marshall-Peoria-Stark-Woodford-
325 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered storms are possible late this afternoon into tonight as
a slow moving weather system moves into the area. There is a
slight risk that some of these storms could become severe with
damaging winds possible this evening. Brief heavy rainfall, large
hail, and lightning will also be a concern with the stronger
thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 6 pm until 10 pm.

ILZ037-038-040>043-047>051-111100-
Cass-De Witt-Logan-Mason-McLean-Menard-Morgan-Sangamon-Schuyler-
Scott-Tazewell-
325 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered storms are possible tonight as a slow moving weather
system moves into the area. There is a marginal risk that some of
these storms could become severe with hail up to an inch and
strong winds possible. Brief heavy rainfall and lightning will
also be a concern with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-052>057-061>063-066>068-071>073-111100-
Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-
Edgar-Effingham-Jasper-Lawrence-Macon-Moultrie-Piatt-Richland-
Shelby-Vermilion-
325 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through tonight. At this
time, severe weather is not expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Isolated thunderstorms will continue into Friday and possibly
Friday evening, as the system continues to move through the
region. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, Aug 10, 5:48 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Lincoln IL
648 PM CDT THU AUG 10 2017

ILZ036-040-110030-
Schuyler-Fulton-
648 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON AND SCHUYLER
COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Western Illinois University to near Augusta.
Movement was southeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Rushville, Astoria, Vermont, Littleton, Browning, Table Grove,
Frederick, Huntsville, Camden, Ripley, Bluff City, Ray and Weinberg
King State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4029 9091 4027 9045 4041 9045 4020 9018
      4015 9025 4012 9037 4004 9043 3998 9055
      3999 9061 4003 9061 4002 9063 4005 9068
      4008 9067 4008 9070 4011 9071 4011 9091
TIME...MOT...LOC 2348Z 335DEG 26KT 4048 9069 4029 9099

Barker

The radar

The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
August 10, 6:25 PM CST to 6:30 PM CST
Where
Fulton County, Vermont
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.300, -90.430

A tree was blown down, taking out a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718700.